Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 42, NWS Lincoln, IL

June 6, 1996Tazewell County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 6, 1996, 8:33 PM CDT for Tazewell County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1996, 8:33 PM CDT (01:33 UTC)
Expired
Jun 6, 1996, 9:15 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1518 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1518 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 070132
TORSPI
ILC179-070215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
833 PM CDT THU JUN 6 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL ILLINOIS

   ...TAZEWELL COUNTY
 
AT 830 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO LOCATED
JUST WEST OF TREMONT.

THE STORM ASSOCIATED WITH THE TORNADO WAS MOVING TO THE EAST AT 30
MPH AND SHOULD MOVE THROUGH THE FOLLOWING TOWNS...TREMONT AND
MACKINAW.

TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE Y"OUR LIFE!
$$

BYRD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 6, 1:51 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jun 6, 1:51 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT THU JUN 6 1996

18Z SFC ANALYSIS SHOWING LOW PRES NOW IN EXTREME SE IA WITH TRAILING
COLD FRONT NOW EXTENDING THRU CENT MO DOWN INTO OK.  STORMS NOW FIRING
IN UNSTABLE AIRMASS OVER ERN MO JUST AHEAD OF CF. OTHER TSTMS MOVG THRU
ERN KS AHEAD OF MAIN S/W. LOW PRES IN IA PROGGED TO MOVE ACROSS
CENTRAL IL TNGT ALONG WITH COLD FRONT. RWS AND TSTMS SHOULD CONT TO
DEVELOP ALONG AND AHEAD OF THIS BOUNDARY THIS EVENING INTO TNGT.
SUNSHINE NOW BREAKING THROUGH CLDS ACROSS WEST CENTRAL IL AIDING IN
CONTG TO DESTABALIZE THE AIRMASS. 18Z ADAP NOW SHOWING LIS TO MINUS 4
ACROSS W CENT AND SW IL. IN RESPONSE TO THIS SPC ISSUING WATCH FOR SRN
COUNTIES. THINK LOWERED POPS ON RECENT FWC NOS ARE TOO LOW AND WILL
STICK WITH 100. UPPER TROF REMAINING ANCHORED ACROSS AREA NEXT SEVERAL
DAYS WITH IMBEDDED S/WS WILL KEEP SHOWERS AROUND.

PIA  61/73  +6
SPI  62/74  +6
DEC  62/74  +6
CMI  62/73  +6
SEIL 64/75  +6

FRIEDERS

In the hours before

Special weather statement, Jun 6, 5:15 PM CDT, 3 hours 18 minutes before
ILZ056-057-061>063-066>068-071>073-062245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT THU JUN 6 1996

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL
ILLINOIS...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...SHELBY...EDGAR...COLES...CUMBERLAND AND EFFINGHAM.

THE WATCH REMAINS IN EFFECT UNTIL 8 PM CDT FOR CLARK...JASPER...
CRAWFORD...RICHLAND AND CLAY.

nBYRD
Special weather statement, Jun 6, 7:02 PM CDT, 1 hour 31 minutes before
ILZ056-057-061>063-066>068-071>073-062245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
704 PM CDT THU JUN 6 1996

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL
ILLINOIS...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...JASPER...CRAWFORD...CLARK AND CLAY COUNTIES.

THE WATCH REMAINS IN EFFECT UNTIL 8 PM CDT FOR RICHLAND COUNTY.

ALSO A SEVERE THUNDERSTORM WATCH REMAINS I@N EFFECT TILL MIDNIGHT FOR
LAWRENCE COUNTY.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:38 PM CDTTornado WarningILXPeoria32 min
Jun 6, 7:55 PM CDTTornado WarningILXTazewell, Woodford35 min
Jun 6, 9:05 PM CDTTornado WarningILXMcLean40 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.